Florida, 2020Lightning Strike in Florida, September 10, 2020
September 10, 2020 · NWS MLB · 1 event in 1 county or zone
A strong lightning storm developed during the early afternoon a few miles southeast of Apopka. A lightning strike from this storm caused the fatality of a man in Apopka.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong lightning storm developed during the early afternoon a few miles southeast of Apopka. A lightning strike from this storm caused the fatality of a man in Apopka.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 10, 9:04 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 10, 9:04 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1004 AM EDT Thu Sep 10 2020
.DISCUSSION...
Morning sounding from XMR shows a very moist atmosphere with
precipitable water coming in at 2.09" along with a deep layer of
east to southeast flow. This pattern will favor highest chances
for showers and storms initially at the coast this morning into
early afternoon with activity quickly spreading inland and
becoming numerous thereafter. Hi-res model guidance is in good
agreement with vast majority of the precipitation exiting the
forecast area to the west by sunset, except for a few lingering
showers along the Kissimmee River northward into Lake county.
However, with the onshore flow, some showers may start pushing
back onshore across the coastal counties by the early evening
hours. Have 50% PoPs along the coast quickly increasing to 70%
inland.
Only update this morning was trimming afternoon PoPs for the coast
since most convection will be heading inland. Otherwise, inherited
forecast looks good.
&&
.AVIATION...
Showers and storms will quickly transition from the coastal
terminals this morning/early afternoon to the interior sites
through early this evening. Still expecting high coverage of
showers and storms, especially for the inland terminals, but
models showing a faster inland progression of convection, and
TEMPOs/end time of precip have been adjusted an hour or so
forward. Onshore flow will keep VCSH mention along the coast this
evening and overnight.
&&
.MARINE...
Today-tonight (previous)...Another day of SE flow at or a little
below 10kt with seas 2ft near shore and 3ft well offshore. Both
wave models seem to be running a little high again away from the
coast, so have capped them at 3ft, at least until buoy data
justifies 4ft anywhere in our MAOR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 89 76 89 77 / 50 20 50 30
MCO 90 75 91 76 / 70 10 70 20
MLB 88 77 88 78 / 50 20 50 30
VRB 88 76 89 76 / 50 20 50 30
LEE 91 75 91 76 / 70 30 70 20
SFB 91 75 91 75 / 70 10 60 20
ORL 90 76 91 76 / 70 10 70 20
FPR 89 75 90 77 / 50 20 50 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Combs/Sedlock/Watson
Hazardous weather outlook, Sep 10, 10:26 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1126 AM EDT Thu Sep 10 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1126 AM EDT Thu Sep 10 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A continued southeast flow of deep moisture will continue to
stream across east central Florida today. This will lead to the
development of numerous showers and scattered lightning storms,
with the highest chances over the interior and around Lake
Okeechobee. Today's storms will move west to northwest at 10 to
15 mph. Deadly cloud to ground lightning strikes, torrential
downpours and brief gusty winds will accompany the strongest
storms. Move indoors to safety at the first sign of threatening
skies, or if you hear thunder.
.FLOOD IMPACT...
Torrential downpours of of 1 to 3 inches or a little higher in 60
to 90 minutes may produce temporary road, urban and poor drainage
flooding today. If you encounter torrential downpours reduce your
speed and turn on your low beam headlights. Never try to drive
through a flooded roadway as the water may be too deep to allow
your vehicle to make it across safely.
.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents
at area beaches today. While rips will be present all day, the
threat will be highest after 600 PM this evening due to tidal
effects. To reduce your chance of being caught in the seaward pull
of a rip current, swim only within sight of a lifeguard, and
never swim alone, while following social distancing guidelines.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts near 35 knots will be possible in stronger storms over
inland lakes and along the north shore of Lake Okeechobee.
Boaters should seek safe harbor in advance of storms.
.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain near Action
Stage of 2 feet today and tonight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
on and early evening through this weekend, with slightly
lower coverage next week. The main hazards remain occasional to
frequent lightning strikes, gusty winds, and heavy downpours.
A moderate risk of dangerous rip currents will continue at the
east central Florida beaches this week, with the threat becoming
high this weekend due to a building long period swell from
distant Tropical Storm Paulette as it moves northwest over the
open western Atlantic.
Barring significant heavy rainfall over the Saint Johns River
basin today, the water levels as Astor is forecast to fall just
below Action Stage by this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and
tonight. However, spotters are requested to report any rainfall
amounts in excess of two inches to the National Weather Service in
Melbourne.
Cristaldi
Lightning, Seminole
- When
- September 10, 12:15 PM EST
- Where
- Seminole County, 2.33 mi W of Forest City
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 28.675, -81.458
A 58 year old man was struck and killed by a lightning strike while grilling outdoors next to a tree.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, September 10 to 11, 20202 deaths · 2 events
- Flash Flooding and Flooding in Maryland, September 10 to 11, 2020$150,000 · 41 events
- Flash Flooding in District of Columbia, September 10, 2020$100,000 · 6 events
- Flash Flooding in New York, September 10, 202012 events
- Flash Flooding in Virginia, September 10, 202011 events
- Flash Flooding and Flood in Virginia, September 10, 20206 events
- Flooding in Massachusetts, September 10, 2020$4,000 · 5 events
- Heavy Rain in Georgia, September 10, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924716.